Vermont, 2017

Winter Storm in Vermont, February 12 to 13, 2017

February 12 to 13, 2017 · NWS BTV · 16 events in 16 counties and zones

During the afternoon of February 12th, a double barrel area of low pressure, with the northern system located across the Great Lakes and the southern system in the Ohio River Valley moved east toward and across NY and New England. The southern system rapidly intensified during the overnight of the 12th-13th which largely impacted eastern New England with near blizzard conditions.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

During the afternoon of February 12th, a double barrel area of low pressure, with the northern system located across the Great Lakes and the southern system in the Ohio River Valley moved east toward and across NY and New England. The southern system rapidly intensified during the overnight of the 12th-13th which largely impacted eastern New England with near blizzard conditions.

Snow began across Vermont between 10 and 1 pm and fell steadily through the evening hours before slowly tapering during the overnight hours. Although a second wave of snow showers fell across the western slopes of the Green Mountains and portions of Northeast Vermont during the 13th. A widespread 6 to 12 inches of snow fell with some localized higher amounts fell across Vermont.

Impacts were largely travel relayed and nearly all school districts cancelled classes for February 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 12, 6:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 12, 6:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
640 AM EST Sun Feb 12 2017

.SYNOPSIS...
Widespread significant snowfall is expected across the area this
afternoon into Monday. After a brief break Monday night into
Tuesday, additional light snows are expected by Tuesday night into
Wednesday. Quieter weather returns by late week with temperatures
moderating by next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 640 AM EST Sunday...Little changes needed as of 630 am
with just some minor adjustments to hourly temperatures and
dewpoints over the next 2-4 hours to match current observational
trends. Have a great day.

Prior discussion...
The forecast remains on track for widespread significant
snowfall to affect the area over the next 36 hours as low
pressure consolidates into a bombing surface center in the Gulf
of Maine by Monday. Primary surge of warm advection-driven
snowfall will arrive southwest to northeast in the 10 am to 4 pm
time frame and persist this evening into the overnight hours
during which the most significant period of accumulating snows
will occur. Latest high- resolution model output finally
catching on to expected shadowing/enhancement of qpf fields as
pronounced low level southeasterly flow from 25-40 knots
develops this evening before abating later tonight. This is
quite apparent when using a consensus blend of global and NAM
/WRF-based output. As a result I've made some slight adjustments
in our forecast snowfall, though to maintain consistency I
didn't change it as much as the consensus would suggest. All and
all we're still looking at a general 8-12 inch snowfall across
eastern VT and northern NY with totals more on the order of 6-9
inches in the Champlain Valley where modest shadowing will be
more prominent. Temperatures remain near seasonal mid- February
norms with highs from the mid 20s to around 30 and lows tonight
in the upper teens to lower 20s with occasional gusty southeast
flow to 35 mph or so in favored locales.

By Monday the bombing surface low in the Gulf of Maine will slowly
trudge east as flow turns sharply north/northwesterly and trends
quite gusty across the eastern half of the forecast area. Using a
standard 160-170 percentage adjustment to the mean wind yields gusts
into the 30 to 40 mph range in these areas with periodic blowing
snow reducing visibility. Light accumulating snows will continue,
though slowly wane over time as deeper moisture and synoptic-scale
forcing consolidate eastward toward the surface low center. High
temperatures remain consistent with prior output (20s) though with
the aforementioned winds apparent temperatures will feel quite
chilly - single digits to lower teens.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 330 AM EST Sunday...Light snow showers will be ending
Monday night with Northwesterly flow and weak vorticity
advection across the area and moving out of the region during
the second half of the overnight. Tuesday will be quiet with
surface and upper level ridges building over the North country.
Temperatures will be near seasonal normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 AM EST Sunday...Tuesday night through Wednesday night
will bring our next light snow to the North country. A vigorous
northern stream shortwave trough and closed mid level low moves
Southeastward from the northern Great Lakes across Southeastern
Ontario Tuesday night and then Eastward across NY and New
England on Wednesday. LIght stratiform snow will begin Tuesday
night with possible period of moderate snow Wedensday morning.
The GFS is still a tad faster than the ECMWF with timing of
moderate snow developing. Northwesterly flow will persist
Wednesday night into Thursday and we'll have some lingering
upslope snow showers during this time. Upper level trough will
finally push eastward Thursday night with surface ridge building
for the end of the week and drier warmer weather returning.

&&

.AVIATION /12Z Sunday through Thursday/...
Through 12Z Monday...High impact event with widespread snow to
arrive by late morning/early afternoon at all terminals with
conditions generally lowering to IFR/LIFR from 18Z onward
through the end of the forecast cycle. Winds trending
southeasterly 6 to 12 knots after 15Z and occasionally gusty to
25 knots, mainly at KRUT terminal. KMSS will see northeasterly
flow 6 to 12 knots with gusts to 20 kts. After 06Z winds trend
north/northwesterly 5 to 10 knots.

Outlook 12Z Monday through Thursday...

12Z Monday through 00Z Tuesday...widespread light snow gradually
abates with a mixture of IFR/MVFR. Winds northwesterly 10 to 20
knots with gusts to 30 knots creating areas of blowing snow and
reduced ground visibility.

00Z Tuesday through 00Z Wedesday...conditions improving to
VFR/MVFR as light snows taper to flurries.

00Z Wednesday onward...periods of light snow with IFR conditions
likely.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 10 AM this morning to 7 PM EST
     Monday for VTZ001>012-016>019.
NY...Winter Storm Warning from 10 AM this morning to 7 PM EST
     Monday for NYZ026>031-034-035-087.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...JMG
Hazardous weather outlook, Feb 12, 3:05 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
305 AM EST Sun Feb 12 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-130815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
305 AM EST Sun Feb 12 2017

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST MONDAY...

This Hazardous Weather Outlook is for northern New York...central
Vermont...northeast Vermont...northwest Vermont and southern
Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Western Rutland

When
February 12, 10:00 AM EST to February 13, 6:00 AM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snowfall reported, including 8 inches in Pittsford and 6 inches in Rutland.

Winter Storm, Windsor

When
February 12, 10:00 AM EST to February 13, 6:00 AM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
CoCoRaHS

Widespread 6 to 10 inches of snowfall reported, including 10 inches in Woodstock, 9 inches in Ludlow and 8 inches in Hartland.

Winter Storm, Eastern Rutland

When
February 12, 10:00 AM EST to February 13, 9:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snowfall reported.

Winter Storm, Grand Isle

When
February 12, 11:00 AM EST to February 13, 6:00 AM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Widespread 8 to 12 inches of snowfall reported.

Winter Storm, Western Addison

When
February 12, 11:00 AM EST to February 13, 7:00 AM EST
Where
Western Addison forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Widespread 6 to 10 inches of snowfall reported, including 9 inches in Middlebury.

Winter Storm, Western Chittenden

When
February 12, 11:00 AM EST to February 13, 7:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Widespread 8 to 12 inches of snowfall reported, including 13 inches in Colchester and Essex, 12 inches in Milton and NWS office in South Burlington and 9 inches in Williston.

Winter Storm, Eastern Addison

When
February 12, 11:00 AM EST to February 13, 12:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snowfall reported.

Winter Storm, Eastern Chittenden

When
February 12, 11:00 AM EST to February 13, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snowfall reported.

Winter Storm, Lamoille

When
February 12, 12:00 PM EST to February 13, 10:00 AM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Widespread 8 to 14 inches of snowfall reported, including 14 inches in Jeffersonville and 11 inches in Cambridge.

Winter Storm, Orange

When
February 12, 12:00 PM EST to February 13, 8:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Widespread 6 to 12 inches of snowfall reported, including 11 inches in Chelsea and 9 inches in Bradford and Williamstown.

Winter Storm, Washington

When
February 12, 12:00 PM EST to February 13, 10:00 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Widespread 8 to 14 inches of snowfall reported, including 14 inches in Moretown, 12 inches in Waterbury, 11 inches in Worcester and 9 inches in Barre.

Winter Storm, Western Franklin

When
February 12, 12:00 PM EST to February 13, 7:00 AM EST
Where
Western Franklin forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Widespread 8 to 15 inches of snowfall reported, including 15 inches in Swanton, 14 inches in St. Albans and 11 inches in Fairfax.

Winter Storm, Eastern Franklin

When
February 12, 12:00 PM EST to February 13, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Widespread 5 to 10 inches of snowfall reported.

Winter Storm, Orleans

When
February 12, 12:00 PM EST to February 13, 12:00 PM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Widespread 10 to 14 inches of snowfall reported, including 14 inches in Newport Center and 11 inches in Greensboro.

Winter Storm, Caledonia

When
February 12, 1:00 PM EST to February 13, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Widespread 10 to 16 inches of snowfall reported, including 16 inches in Walden, 13-15 inches in Sutton.

Winter Storm, Essex

When
February 12, 1:00 PM EST to February 13, 12:00 PM EST
Where
Essex forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Widespread 8 to 12 inches of snowfall reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669578, 669580, 669593, 669567, 669575, 669576, 669590, 669591, 669569, 669571, 669572, 669577, 669592, 669597, 669565, 669595.